Flash Flood, Polk
- When
- May 19, 6:15 AM CST to 12:00 PM CST
- Where
- Polk County, 1.09 mi E of Goodson to 1.18 mi E of Goodson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -93.250
Water was report over Route C near Route P.
A nocturnal thunderstorm complex moved across portions of west central and central Missouri. The storms were focused along a mid level boundary and produced as much as two to three inches of rain in some locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A nocturnal thunderstorm complex moved across portions of west central and central Missouri. The storms were focused along a mid level boundary and produced as much as two to three inches of rain in some locations. Flooding occurred as a result with several low water crossing and roads closed due to flood waters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 19, 5:26 AM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 626 AM CDT THU MAY 19 2011 ...UPDATE TO AVIATION... ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... INITIAL ROUND OF THUNDERSTORMS CONTINUES TO LIFT NORTHEAST ACROSS CENTRAL MISSOURI ALONG AN ELEVATED AXIS OF 850 MB THETA-E ADVECTION...ALONG THE NOSE OF A 45 KT OR SO LOW LEVEL JET. ADDITIONAL LINE SEGMENT HAS STARTED TO MOVE SOUTHEAST THROUGH THE NORTHWESTERN CWA...AND APPEARS TO BE THE MANIFESTATION OF AN ELEVATED OUTFLOW BOUNDARY FROM EARLIER CONVECTION IN THE KANSAS CITY AREA. EXPECT TO SEE THIS SEGMENT CONTINUE SOUTHEAST...THOUGH ANTICIPATE AN EVENTUAL WEAKENING TREND AS THE DEGREE OF ELEVATED THEAT-E ADVECTION INTO THIS FEATURE WANES WITH THE DECREASING LOW LEVEL JET. ELEVATED NATURE OF THIS FEATURE...ALONG WITH MEDIOCRE MID LEVEL LAPSE RATES...HAS RESULTED IN LITTLE IN THE WAY OF SEVERE THREAT WITH CONVECTION THIS MORNING. ONLY REAL ISSUE HAS BEEN HYDRO RELATED...WITH MANY LOCATIONS FROM NEVADA TO BOLIVAR PICKING UP OVER 2 INCHES OF RAIN IN A RATHER SHORT PERIOD OF TIME. THANKFULLY...DECREASING COVERAGE AND INTENSITY OF CONVECTION THIS MORNING SHOULD RESULT IN FAIRLY SHORT TERM HYDRO CONCERNS TODAY. BOXELL && .DISCUSSION... THE MAIN FORECAST FOCUS WILL BE ON THE POTENTIAL FOR THUNDERSTORMS OVER THE NEXT SEVEN DAYS. WITH MULTIPLE ROUNDS OF CONVECTION POSSIBLE...THE POTENTIAL FOR FLOODING WILL HAVE TO BE MONITORED. THERE WILL ALSO BE SOME POTENTIAL FOR STRONG TO SEVERE STORMS...HOWEVER THIS THREAT WILL BE MUCH BETTER ASSESSED IN THE NEAR TERM. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED EARLY THIS MORNING FROM EASTERN KANSAS INTO WEST CENTRAL MISSOURI. THESE STORMS HAVE BEEN ASSOCIATED WITH THE NORTHERN EDGE OF STRONG 850 MB MOISTURE TRANSPORT. OTHER RAIN SHOWERS HAVE DEVELOPED ALONG A THIN 850 MB THETA-E ADVECTION MAXIMA ACROSS CENTRAL MISSOURI. ALL OF THIS ACTIVITY IS EXPECTED TO SLOWLY SHIFT NORTH AND EAST THIS MORNING. HAVE THUS PLACED THE HIGHEST POPS ACROSS CENTRAL MISSOURI THIS MORNING. WE MAY SEE A LITTLE BIT OF REDEVELOPMENT THIS AFTERNOON ACROSS PORTIONS OF SOUTHWEST MISSOURI...BUT THINK MOST AREAS WILL BE DRY FOR THE AFTERNOON HOURS. STILL THINK THERE WILL BE PLENTY OF CLOUD COVER AROUND TODAY. THIS WILL HOLD TEMPERATURES DOWN DESPITE 850 MB TEMPERATURES WARMING INTO THE LOWER TEENS CELSIUS. LOW TO MID 70S LOOK GOOD FOR MOST AREAS. IF ANY AREAS SEE APPRECIABLE BREAKS IN THE CLOUD COVER...THEY WILL SPIKE INTO THE LOWER 80S. MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD REMAIN BACK ACROSS KANSAS TONIGHT AND EARLY FRIDAY MORNING...AGAIN CLOSELY TIED TO BETTER MOISTURE TRANSPORT/THETA-E ADVECTION. DID KEEP CHANCE POPS GOING OVER WEST CENTRAL MISSOURI AND SOUTHEAST KANSAS TO COVER THE EASTERN EXTENT OF THIS ACTIVITY. MODELS THEN CONTINUE TO INDICATE THAT CONVECTIVE TEMPERATURES WILL BE REACHED ON FRIDAY BENEATH A WEAKLY DIFFLUENT FLOW ALOFT. THEREFORE THINK SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE AREA LATE FRIDAY MORNING AND ESPECIALLY FRIDAY AFTERNOON. TEMPERATURES AGAIN ON FRIDAY WILL BE HELD DOWN BY CLOUD COVER. AGAIN...ANY AREAS THAT SEE BREAKS WILL SURGE INTO THE 80S. MODELS THEN BRING SHORT WAVE ENERGY ACROSS THE AREA LATER FRIDAY NIGHT INTO EARLY SATURDAY. THIS WAVE WILL LIKELY PROVIDE A FOCUS FOR MORE SHOWER AND THUNDERSTORM ACTIVITY. IT WILL ALSO SERVE TO INCREASE LARGE SCALE SHEAR ACROSS THE AREA. WHILE THE AMOUNT OF INSTABILITY WILL BE IN QUESTION DUE TO THE AMOUNT OF FREE CONVECTION EXPECTED BEFORE THE ARRIVAL OF THE WAVE...ENOUGH SHEAR WILL BE PRESENT FOR AT LEAST A MARGINAL STRONG TO SEVERE THREAT FRIDAY EVENING. AT THIS TIME...IT STILL APPEARS THAT ANY SEVERE THREAT WILL MAINLY BE CONFINED TO FAR WESTERN MISSOURI AND SOUTHEAST KANSAS. THE FORECAST FROM LATER SATURDAY INTO NEXT WEEK WILL THEN BE HEAVILY DEPENDENT ON NOT ONLY THE TRACK AND TIMING OF SHORT WAVE ENERGY...BUT ALSO THE PLACEMENT OF THE NOCTURNAL LOW LEVEL JET. EVEN AS EARLY AS SATURDAY AFTERNOON...BOTH THE 00Z NAM AND GFS BRING ANOTHER RIPPLE OF UPPER LEVEL ENERGY OUT ACROSS THE SOUTHERN PLAINS. IF THE ATMOSPHERE CAN RECOVER AFTER SATURDAY MORNING...MORE SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND EVENING. BOTH MODELS ALSO NOSE A LOW LEVEL JET INTO THE AREA LATER SATURDAY NIGHT...WHICH MAY BE ENOUGH TO SPARK OFF MORE CONVECTION. WITH A GENERAL SOUTHWEST FLOW PERSISTING INTO THE MIDDLE OF NEXT WEEK...THE ABOVE SCENARIOS MAY VERY WELL REPEAT THEMSELVES FOR MULTIPLE DAYS. NOT SAYING BY ANY MEANS THAT WE WILL SEE SHOWERS AND THUNDERSTORMS EACH PERIOD...BUT THE POTENTIAL IS THERE FOR MULTIPLE ROUNDS OF CONVECTION OVER THE NEXT SEVEN DAYS. WITH THE RECENT FLOODING ISSUES...ANY AREAS THAT RECEIVE MULTIPLE ROUNDS OF HEAVY RAINFALL WILL HAVE A RISK FOR FLOODING. ANY FLOODING...OR SEVERE WEATHER THREAT FOR THAT MATTER...WILL BE MUCH BETTER DEDUCED ON A SHORT TERM BASIS. SCHAUMANN && .AVIATION... FOR THE 12Z TAFS... TSRA MOVING OUT OF THE TERMINALS THIS MORNING...THOUGH ADDITIONAL CHANCES WILL BE POSSIBLE THROUGH MIDDAY AT KSGF. EXPECT CIGS TO REMAIN MVFR IN MOST CASES...THOUGH BRIEF PERIODS OF IFR COULD BE POSSIBLE AT KSGF THIS MORNING HAS THE FINAL ROUND OF TSRA MOVES THROUGH. BEYOND THIS MORNING....VFR CIGS SHOULD PREVAIL THOUGH THE REMAINDER OF THE TAF PERIOD. MAY SEE JUST A FEW TSRA MOVE INTO KJLN LATE TONIGHT...BUT CHANCES ARE LOW. ONLY OTHER CONCERN THIS EVENING WILL BE LLWS...AS A 40 KT LOW LEVEL JUST DEVELOPS LATE TONIGHT OVER THE REGION. BOXELL && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 552 AM CDT THU MAY 19 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201100- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 552 AM CDT THU MAY 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED. WEATHER HAZARDS EXPECTED... LIMITED LIGHTNING RISK. LIMITED FLOODING RISK. DISCUSSION... SCATTERED THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL MISSOURI THIS MORNING. CLOUD TO GROUND LIGHTNING STRIKES... HEAVY RAINFALL...AND SMALL HAIL WILL BE THE MAIN THREATS WITH THESE STORMS. LOCALIZED FLASH FLOODING WILL BE POSSIBLE THIS MORNING ACROSS CENTRAL MISSOURI. ANY FLOODING WOULD LIKELY BE CONFINED TO LOW WATER CROSSINGS THAT TYPICALLY FLOOD. OTHER ISOLATED TO SCATTERED THUNDERSTORMS WILL THEN BE POSSIBLE THIS AFTERNOON AND TONIGHT...WITH THE BEST CHANCES ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. THE MAIN THREATS WITH THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND BRIEF HEAVY RAINFALL. A FEW STORMS MAY ALSO PRODUCE SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE LIKELY ON FRIDAY ACROSS MUCH OF THE OUTLOOK AREA. THE MAIN THREATS WITH THESE STORMS WILL AGAIN BE LIGHTNING STRIKES...BRIEF HEAVY RAINFALL...AND SMALL HAIL. STRONG TO SEVERE THUNDERSTORMS WILL THEN BE POSSIBLE FRIDAY EVENING ACROSS WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE THE PRIMARY THREATS. THE RISK FOR SEVERE STORMS WILL BE MORE LIMITED ACROSS THE EASTERN MISSOURI OZARKS FRIDAY EVENING. STRONG TO SEVERE THUNDERSTORMS WILL THEN BE POSSIBLE AGAIN SATURDAY AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. THE THREAT FOR SEVERE STORMS WILL BE HIGHLY DEPENDENT ON HOW UNSTABLE THE ATMOSPHERE CAN BECOME BEHIND NON-SEVERE THUNDERSTORMS THAT ARE EXPECTED EARLY SATURDAY MORNING. SHOWERS AND THUNDERSTORMS WILL THEN REMAIN POSSIBLE INTO THE MIDDLE OF NEXT WEEK. ANY AREAS THAT RECEIVE MULTIPLE ROUNDS OF THUNDERSTORMS WILL HAVE AT LEAST A LIMITED POTENTIAL FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) SCHAUMANN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 AM CDT THU MAY 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HEAVY RAIN 1 S RICHARDS 37.89N 94.56W
05/19/2011 M2.50 INCH VERNON MO LAW ENFORCEMENT
&&
KARDELLThe Springfield radar (KSGF), 53 km away, was scanning. The volume nearest the first event began at 12:17 UTC.
8 flash flood, 5 flood. Local standard time, as filed.
Water was report over Route C near Route P.
Water was reported over Highway 83 at Route B.
Route V was closed due to flooding.
Route M was closed due to flooding.
Route P was closed due to flooding.
Route HH was closed due to flooding.
Water was reported over Highway BB south of Highway H in northern Laclede County. The road was reported as impassable due to high water.
Route C was closed due to flooding.
Route BB was closed due to flooding.
Route D was closed due to flooding.
Route O was closed due to flooding.
Red Hollow Road was flooded.
Highway Z and Highway Y-19 was reported to have around a foot of water over the roadway. Several other low water crossings were reported to be flooded across western Miller County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292546, 292548, 292544, 292545, 292549, 292543, 292542, 296595, 296596, 296597, 296598, 296599, 292541.